2010-12-29

Symbicort: Shooting Itself in the Foot (or Lung)

Since I've gotten back home from college, I've been able to watch a good deal more TV, which means I also get to see (and make fun of) the advertisements that I've missed out on for the last few months. One of these ads is for Symbicort, an anti-asthma medication, and it takes my interest both because I suffer from asthma (but it only happens when I get a cold or when my seasonal allergies act up) and because the ad seems to shoot itself in the foot.
Here's what I mean: it's supposed to treat and control asthma in sufferers. Yet, asthmatics whose asthma is reasonably well-controlled by other medications shouldn't take Symbicort, and it may cause asthma-related death in patients.
So who exactly should take it then? It seems like Symbicort is shooting itself in the foot (or lung). Though it is now common to see long and frightening lists of side-effects accompanying ads for medicines, this is one of the few medicines that I've seen that may cause even more issues relating to the problem it is trying to treat. Isn't it weird?

No comments:

Post a Comment